Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 76, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 9, 2019, 2:17 AM EDT for Gilmer County, Lewis County, Ritchie County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 2:17 AM EDT (06:17 UTC)
- Expired
- Aug 9, 2019, 6:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gilmer County, WV, Lewis County, WV, Ritchie County, WV
The radar
The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 6.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.3
The text
As transmitted.
185
WGUS51 KRLX 090617
FFWRLX
WVC021-041-085-091015-
/O.NEW.KRLX.FF.W.0076.190809T0617Z-190809T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
217 AM EDT Fri Aug 9 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southeastern Ritchie County in northwestern West Virginia...
Northern Gilmer County in north central West Virginia...
Northwestern Lewis County in northern West Virginia...
* Until 615 AM EDT.
* At 215 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen with additional heavy rain expected. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Glenville, Sand Fork, Auburn, Smithville, Baldwin, Stouts Mills,
Troy, Newberne, Alum Bridge, Coxs Mills, Linn, Tanner and Burnt
House.
Additional rainfall amounts of up to one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3906 8057 3889 8071 3898 8102 3899 8104
3901 8104 3901 8107 3902 8109 3904 8112
3904 8114 3903 8116 3904 8118 3904 8120
3915 8109
$$
MEC2 follow-up statements
641
WGUS71 KRLX 090838
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
438 AM EDT Fri Aug 9 2019
WVC021-041-085-091015-
/O.CON.KRLX.FF.W.0076.000000T0000Z-190809T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Gilmer WV-Lewis WV-
438 AM EDT Fri Aug 9 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR
SOUTHEASTERN RITCHIE...NORTHERN GILMER AND NORTHWESTERN LEWIS
COUNTIES...
At 437 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain were moving out of the warned area. Up to three inches of rain
has fallen from these storms. Flash flooding is expected.
Some locations that will experience flooding include...
Glenville, Sand Fork, Auburn, Smithville, Baldwin, Stouts Mills,
Troy, Newberne, Alum Bridge, Coxs Mills, Linn, Tanner and Burnt
House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3906 8057 3889 8071 3898 8102 3899 8104
3901 8104 3901 8107 3902 8109 3904 8112
3904 8114 3903 8116 3904 8118 3904 8120
3915 8109
$$
MEC192
WGUS71 KRLX 091008
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
608 AM EDT Fri Aug 9 2019
WVC021-041-085-091017-
/O.EXP.KRLX.FF.W.0076.000000T0000Z-190809T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Gilmer WV-Lewis WV-
608 AM EDT Fri Aug 9 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN RITCHIE...NORTHERN GILMER
AND NORTHWESTERN LEWIS COUNTIES WILL EXPIRE AT 615 AM EDT...
The heavy rain has ended and any flood waters have receded. Flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3906 8057 3889 8071 3898 8102 3899 8104
3901 8104 3901 8107 3902 8109 3904 8112
3904 8114 3903 8116 3904 8118 3904 8120
3915 8109
$$
MECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:50 AM EDT, 27 minutes earlier.
Area forecast discussion, Aug 9, 1:50 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 150 AM EDT Fri Aug 9 2019 .SYNOPSIS... Cold front pushes south today, exiting south later this evening. High pressure this weekend. Another front early next week. && .NEAR TERM /THROUGH TODAY/... As of 920 PM Thursday... Convection is still ongoing, however winding down. Currently storms have moved out of Ohio and continue in West Virignia headed east towards the mountains. The forecast is still on track and only had to tweak POPs through the overnight to better represent current observations and trends. There are currently no severe warnings out and although the severe threat has diminished significantly, one cannot be completely ruled out for the time being. As of 515 PM Thursday... Convection is still ongoing to the north and some storms have now developed to the west and appear to have potential to encroach the area this evening. Downed trees associated with strong gusty winds as well as quarter size hail have been reported and there is still a threat through the evening. The forecast is still on track, however only modified sky condition to represent current observations and trend. As of 150 PM Thursday... Showers and storms already ongoing. Most of the activity is skirting by just to the north so far, but radar shows some development across the NE forecast area as well. We have a rather unstable atmosphere in place, with MLCAPE pushing 1000J/kg across the north and west thanks to abundant sunshine this morning. Low level moisture is a bit limited with dewpoints generally in the low 60s. Shear is also limited right now with bulk shear values generally under 25kts, but we should see some increase across the northern third of the forecast area late this afternoon and evening. DCAPE values also are decent, getting close to 1000 J/kg in spots thanks to some midlevel dry air. Taking all of this into account, showers and storms should continue to develop and move in through the afternoon, with some of these storms capable of damaging wind gusts. Not all that concerned about large hail with weak mid level lapse rates and a decent freezing level, but some nickle to quarter size hail could be possible in the taller cells. All of this is happening ahead of a cold front which will sink into the forecast area tonight, briefly stalling out somewhere across the central or southern counties through the pre-dawn hours. Any of the stronger thunderstorm activity should weaken through the late evening and overnight hours with decreasing instability, but did keep POPs in along the front through the night. As mixing gets going, and an upper level shortwave trough slides through on Friday, the front should continue southward Friday into Friday night. Have scattered to likely POPs across the south Friday afternoon. Temperature wise, stuck close to a consensus blend. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... As of 215 PM Thursday... Big bubble no trouble... as high pressure builds in across the area. This high will provide drier and less humid weather for most areas Saturday and Sunday night. Kept close to guidance temperature blend throughout. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 215 PM Thursday... Models are coming into agreement with the next system to affect the area late Monday night through Wednesday night. This will keep showers and thunderstorms in the forecast. Weak high pressure will bring drier weather back into the region for Thursday. Kept with model guidance blend for temperatures throughout. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... As of 125 AM Friday... Conditions overnight will continue mostly VFR under a westerly breeze as suggested by high resolution models with H925 winds around 15 knots and BL winds about 10 knots. The breeze together with some clouds will prevent dense fog to develop during the overnight hours. Surface weather charts show a cold front reaching northern portions of WV and southeast OH including PKB and CKB/EKN around 12Z. This front will produce showers and storms late this morning through this evening mainly across central and southern WV to affect mainly CRW and BKW. The front will continue to push southeast perhaps exiting the southern coal fields later this evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: None. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 08/09/19 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H H H H H H M L H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY H H H M M M L L L L L M PKB CONSISTENCY H H M M L L L L L L M M CKB CONSISTENCY H H H H H H M M M M M H AFTER 06Z SATURDAY... Brief IFR possible in showers and thunderstorms Friday afternoon and evening. IFR possible in fog and stratus Saturday morning, and in valley fog Sunday and Monday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/MZ/JZ NEAR TERM...MZ/JZ SHORT TERM...JS LONG TERM...JS AVIATION...ARJ
Hazardous weather outlook, Aug 8, 10:55 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1055 PM EDT Thu Aug 8 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-100300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1055 PM EDT Thu Aug 8 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions from Thursday by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Local storm report, Aug 8, 8:19 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG PARKERSBURG 39.26N 81.54W
08/08/2019 WOOD WV 911 CALL CENTER
WOOD 911 REPORTS TREES AND POWER LINES DOWN ALONG
RIVERVIEW DR., MURDOCK AVE., EMERSON AVE. TIME ESTIMATED
FROM RADAR.
&&
EVENT NUMBER RLX1901882
AMLLocal storm report, Aug 8, 8:20 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD PARKERSBURG 39.26N 81.54W
08/08/2019 WOOD WV 911 CALL CENTER
URBAN FLOODING REPORTED BY WOOD 911 IN THE 3500 BLOCK
OF ELM ST. AND THE 200 BLOCK OF STAUNTON TPK.
&&
EVENT NUMBER RLX1901883
AMLLocal storm report, Aug 8, 8:33 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
833 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG COOLVILLE 39.22N 81.80W
08/08/2019 ATHENS OH 911 CALL CENTER
ATHENS 911 REPORTS TREES AND POWER LINES DOWN IN THE
COOLVILLE AREA. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901884
AMLLocal storm report, Aug 8, 8:35 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG GLOUSTER 39.50N 82.08W
08/08/2019 ATHENS OH 911 CALL CENTER
ATHENS 911 REPORTS TREES AND POWER LINES DOWN IN THE
GLOUSTER AREA. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901885
AMLLocal storm report, Aug 8, 8:37 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
837 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG JACKSONVILLE 39.48N 82.08W
08/08/2019 ATHENS OH 911 CALL CENTER
ATHENS 911 REPORTS TREES AND POWER LINES DOWN, AS WELL
AS A PORCH ROOF REMOVED NEAR THE POST OFFICE. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901886
AMLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:00 PM EDT | Flash Flood Warning | RLX | Wood | 3 hr |
| Aug 9, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 23 min |
| Aug 9, 2:32 PM EDT | Special Weather Statement | RLX | Lincoln | 28 min |
| Aug 9, 2:39 PM EDT | Special Weather Statement | RLX | Fayette | 36 min |
| Aug 9, 3:02 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 28 min |
| Aug 9, 3:12 PM EDT | Special Weather Statement | RLX | Summers | 33 min |
| Aug 9, 3:18 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 42 min |
| Aug 9, 3:40 PM EDT | Special Weather Statement | RLX | Fayette | 35 min |
| Aug 9, 3:57 PM EDT | Special Weather Statement | RLX | McDowell | 33 min |
| Aug 9, 4:28 PM EDT | Special Weather Statement | RLX | Fayette | 32 min |
| Aug 9, 6:28 PM EDT | Special Weather Statement | RLX | Raleigh | 32 min |
| Aug 9, 6:32 PM EDT | Special Weather Statement | RLX | Logan, Wyoming | 43 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.